South Carolina, 2018

Hail and Damaging Winds in South Carolina, August 8, 2018

August 8, 2018 · NWS CAE · 6 events in 5 counties and zones

An upper level disturbance and surface trough contributed to a band of scattered thunderstorms developing and moving through the region in the evening, some of which reached severe limits.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200
Crop damage
$300
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

An upper level disturbance and surface trough contributed to a band of scattered thunderstorms developing and moving through the region in the evening, some of which reached severe limits.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 8, 1:44 PM EST, 2 hours 55 minutes earlier.

Area forecast discussion, Aug 8, 1:44 PM EST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
244 PM EDT Wed Aug 8 2018

.SYNOPSIS...
An upper ridge will extend westward from the Atlantic into our
region through Thursday. This will allow a return to more
typical summerlike weather with scattered mainly afternoon and
evening thunderstorms, along with a warming trend. The upper
ridge will gradually weaken late this week into this weekend as
an upper trough digs into the eastern US.

&&

.NEAR TERM /THROUGH TONIGHT/...
This Afternoon: Isolated to scattered thunderstorms expected
with only weak surface forcing present in the form of a lee-
side trough. Potential instability will be strong today with
MLCAPE values around 3000 J/kg and SB LI values around -8. The
RAP may be over doing the instability, suggesting 500mb temps of
-9 C to -10 C while ACARS soundings indicate values only around
-8 C. Otherwise, convection allowing models are in good
agreement with isolated to scattered coverage and strong
instability. Highs will be in the mid 90s today with overnight
lows in the low to mid 70s.

This Evening and Tonight: Convective coverage may increase this
evening as an upper-level shortwave pushes into the Southern
Appalachians. Outflow from convection developing along the
higher terrain and in the SC Upstate may trigger thunderstorms
which push into the western forecast area this evening. Storms
should diminish late this evening and overnight with the upper
disturbance remaining to our west.

Severe Potential: Steep lapse rates and a deep inverted V
sounding support the potential for isolated downburst winds in
pulse-type thunderstorms. Although, deep moisture over the
Southeast will limit evaporative cooling and keep DCAPE values
around or less than 800 J/kg. It seems reasonable that there
will be a few strong to severe storms this afternoon and
evening. PWAT values around 2.0 inches suggest high rain rates
and localized flash flooding will also be possible. Mean wind
speeds around 10 kts should promote some storm motion and
generally limit the threat to flood-prone areas.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
An upper level trough will amplify over the eastern half of the
country through Friday night. Short wave energy move through the
trough will affect the area mainly on Thursday. At the surface,
a lee side trough will linger over the Carolinas. The airmass
will remain moist and unstable. Scattered showers and storms
will continue each day. Have indicated pops in the 30 to 40
percent range. The threat of locally heavy rainfall along with a
few strong wind gusts will continue. High temperatures both day
will range from the low to mid 90s with overnight lows in the
lower 70s.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Models remain consistent with deepening the trough over the
east coast this weekend. By Sunday, an upper low will close off
across the lower Great Lakes/Ohio Valley region producing a
deep southerly flow across the region. A slow moving cold front
will move into the area this weekend and exit late Tuesday. We
can expect an increased chance for showers and storms Saturday
through Tuesday. Drier air looks to arrive Tuesday night into
Wednesday.

High temperatures will be in the upper 80s and lower 90s with
lows in the low 70s.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
VFR conditions generally expected through the TAF period.

Isolated to widely scattered thunderstorms are expected this
afternoon with only weak surface forcing present. Therefore kept
mention of t-storms out of TAFs due to low probability. However
t-storm coverage may increase this evening to our west as new
storms trigger along the outflow of upstream convection. Any
storms in the area should dissipate late this evening and
overnight.

Expect WSW around 7 to 10 knots this afternoon. Cannot rule out
patchy fog/stratus early Thursday morning at AGS/OGB, but a 20
knot low level jet should help suppress development.

Winds will pick up out of the WSW Thursday morning with speeds
around 10 kts through the afternoon. Scattered thunderstorms are
expected to develop and may bring restrictions at times.

EXTENDED AVIATION OUTLOOK...Scattered diurnal convection expected
during the extended period. Restrictions from stratus and fog
will also be possible during early morning hours.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Aug 8, 2:44 AM EST, 13 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
344 AM EDT Wed Aug 8 2018

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-090745-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
344 AM EDT Wed Aug 8 2018

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

Showers and thunderstorms are expected to develop once again this
afternoon. Stronger storms will be capable of heavy rainfall, along
with periods of strong gusty winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 8, 4:19 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Columbia SC
519 PM EDT WED AUG 8 2018

SCZ016-082145-
Chesterfield SC-
519 PM EDT WED AUG 8 2018

...Strong Thunderstorms Will Impact Portions of southeastern
Chesterfield County Until 545 PM EDT....

At 519 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Cheraw, moving northeast at 25 mph.

  HAZARD...gusty winds 40 to 50 mph and excessive cloud to ground
           lightning.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. All outdoor activities should
           cease. Move indoors immediately.

Some locations in the path of this storm include...
Cheraw and Patrick.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

LAT...LON 3460 7981 3453 7983 3453 7984 3449 7990
      3450 7992 3449 7997 3450 7998 3449 8003
      3449 8005 3446 8011 3464 8002 3473 7989
      3468 7986 3465 7980 3462 7978
TIME...MOT...LOC 2119Z 240DEG 21KT 3461 7991

LCV

The radar

The Columbia radar (KCAE), 140 km away, was scanning. The volume nearest the first event began at 21:40 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.

Hail, Chesterfield

When
August 8, 4:39 PM EST to 4:42 PM EST
Where
Chesterfield County, 2.92 mi ENE of Cheraw Muni Arpt
Measured
0.25 in hail
Property damage
$100
Crop damage
$100
Reported by
Trained Spotter
Coordinates
34.730, -79.920

Spotter reported pea size hail along US Hwy 52 near Cheraw.

Thunderstorm Wind, Newberry

When
August 8, 7:36 PM EST to 7:40 PM EST
Where
Newberry County, 1.33 mi ESE of Newberry Arpt
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.310, -81.610

Trees down on Sunset Ave near Mayes Ave, blocking the roadway.

Thunderstorm Wind, Newberry

When
August 8, 7:37 PM EST to 7:40 PM EST
Where
Newberry County, 1.38 mi N of Taylors Xrds
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.290, -81.500

Tree down in roadway at the intersection of Halfacre Rd and St. Philips Church Rd.

Thunderstorm Wind, Edgefield

When
August 8, 8:28 PM EST to 8:30 PM EST
Where
Edgefield County, 4.87 mi S of Ropers Xrds
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.610, -81.990

Trees were downed in the vicinity of Mealing Rd and Martintown Rd, blocking all lanes of Mealing Rd.

Lightning, Lancaster

When
August 8, 8:33 PM EST
Where
Lancaster County, 1.33 mi ESE of Stewarts Xrds
Crop damage
$100
Reported by
Fire Department/Rescue
Coordinates
34.790, -80.580

Buford Fire Dept reported that lightning struck a house near the intersection of Shiloh Unity Rd and Plyler Mill Rd. The house sustained moderate damage. Time estimated.

Hail, Kershaw

When
August 8, 9:09 PM EST to 9:12 PM EST
Where
Kershaw County, 3.49 mi ESE of Shepard
Measured
0.25 in hail
Property damage
$100
Crop damage
$100
Reported by
COOP Observer
Coordinates
34.310, -80.470

NWS COOP observer 4 miles SW of Cassatt reported small hail along with a few small limbs down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2018Every state in 2018This day in weather historyWarnings in South Carolina, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767490, 767480, 767485, 767486, 767478, 767491.